Caregivers Can Prevent Medication Mistakes

260 X 174 - 17.5KB American seniors take a lot of medication. Drug related fatalities are increasing. Once the number drug-related fatalities surpassed traffic fatalities for the very first time since these records have been held, a gloomy mark was attained in 2009. This remains the case in 2013.

A lot of these deaths were the end result of medication misuse, specially overdoses of opioid painkillers like oxycodone (the active ingredient in Percocet and Oxycontin), but it would be oversimplifying the question to say that drug-abuse could be the sole cause in the increase of medication associated deaths. The Food and Drug Administration (FDA) reports that 1.3 million people are injured each year from medication errors. There are lots of types of “non-adherence” that can have adverse outcomes. Here are five of the very common (but potentially dangerous) drug errors to avoid.

1. Using Too Much Difficulty: Overdoses are the main reason for medication fatalities and the most typical medication error according to the FDA research about drug errors. Prescription drugs that have abuse potential are truly the most common perpetrators. For example prescription painkillers like Percocet, anti-anxiety drugs like Xanax, and stimulants such as Adderal. But you really can overdose on any kind of drug. The truth is, overdoses of the popular, non-prescription medicine Tylenol have been connected to as much as 970 fatalities in a single year according to FDA statistic outlined in a report by ProPublica. Alternative: Never take more medication than prescribed and look out for loved ones who might be overusing prescription medications. Signals of prescription-drug over-use can can contain over-sedation, mood swings, and running from drugs early.

2. Confusing Drugs with One Another Issue: Prescription drugs often have names which are simple to mix-up. Individuals, particularly seniors with dementia, can also mix up if they look superficially similar tablets. Tablet Reminder Solution: Sorting daily medication in advance can stop the wrong medication from being used a moment of confusion. Medications which can be taken as-needed, and so aren’t in the minder, should be clearly labeled and kept separately from one another (in an alternate cabinet, for instance) if required. This problem is serious enough the FDA carefully reviews drug names until they go to market to avoid medicines with names that are also similar from existing in the market. This really is planned to prevent such faults by both patients and by pharmacists.

3. Medicines Interacting with One Another Issue: Some medications were never intended to be combined. With 40% of seniors taking five or more prescriptions and a lot of them getting these prescriptions from several specialists, occasionally patients are unwittingly prescribed medicines or take medications which are dangerous when combined. For instance, a patient could be prescribed an opiate painkiller from a pain doctor and also a sedating sleeping medicine from a sleep specialist, all of which would be safe when taken independently at prescribed doses, but when joined which might lead to dangerous over sedation. Solution: Our doctors and pharmacists should be besides, but mistakes happen, particularly when a patient’s numerous physicians are not speaking with each other effectively. Speak to your pharmacist about each of the medication you are taking.

4. Food and Drug Interactions Difficulty: While it’s common knowledge that certain medications should not be used at the same time, the problem of foods interacting with medicines is less generally discussed. For instance, many seniors are on medications which include the anticoagulant Coumadin or blood thinning statins. Several medicines in this family can be rendered ineffective when a patient eats foods high in vitamin K, like Brussels sprouts, broccoli, and leafy greens. Likewise, grapefruit juice may cause potentially harmful interactions with a minimum of 85 medications since it contains a compound that influences the way medications are metabolized by the liver. Doctor with Senior Patient Solution: Stay mindful of directions and warnings in the labels of your own prescription and from your pharmacist. When you have any worries, don’t hesitate to bring them up with your pharmacist, whose task will be to assure individuals get the medicines they are taking and the way to take them correctly. You can even read our recent article and food and drug interactions for more info.

5. Incorrect Route of Administration Difficulty: The FDA report cited above suggested that 16% of medication errors require using the wrong route of administration. Swallowing a liquid intended for shot or use as a nasal spray is another example. Option: At risk of sounding redundant, follow all instructions on labels, from physicians and from pharmacists cautiously and ask questions in the event that you’re not confident. If you’re caregiving for a family member who could be uncertain in regards to the proper strategy to take his or her medicine, provide guidance and help if possible. Have you or a beloved one formed a medication error and lived to tell about this? Exist other medication mistakes you think readers ought to be aware of? Please comment below.

Leave a Reply

Your email address will not be published.